Managing Treatments

Dealing With Periods During Chemo? What to Expect From Your Cycle During Cancer

Women may experience changes to their menstrual cycle while undergoing chemotherapy. PMS and periods during chemo may become irregular or unbearable, but there are tips you can follow to make them more manageable.

As you go through chemotherapy, you may find your period changes or that you still experience premenstrual syndrome (PMS). There’s no standard way for your body to respond during treatment. Some women have heavier periods during chemo while others experience menopause symptoms. Your menstrual cycle puts you on a roller coaster and experiencing those symptoms along with the side effects of chemotherapy is just one more challenge.

Periods During Chemo

Chemotherapy medications can affect your ovarian function, making your cycle irregular, according to Breastcancer.org. Some medications can cause heavier bleeding while others cause your period to disappear for the course of treatment. Your periods may also become more irregular, coming late this month, or lasting longer next month. You can talk to your doctor in advance about possible effects of chemotherapy drugs on your period, but it’s tough to know exactly how your body will react.

Chemotherapy can cause some premenopausal women to experience menopause symptoms, according to Susan G. Komen for the Cure. Your period may stop and you may have hot flashes, mood swings, vaginal dryness, and other signs of early menopause. For many women, their periods return to normal after treatment but for others menopause is here to stay.

Remember that even if your cycle is irregular, you can still get pregnant while going through chemotherapy. Use protection, and ask your doctor about birth control options during treatment.

Dealing With PMS During Treatment

Handling PMS or menopause symptoms while undergoing chemotherapy can be tiring. Be on the lookout for signs that your period is causing your body added stress that can interfere with your treatment. Be open with your doctor about what you’re experiencing to make sure your emotional outbursts or abdominal pain are related to your menstrual cycle and not a sign of a larger problem. Also, discuss treatments or remedies to ease your PMS and make cancer treatment more bearable.

Having periods with a heavy flow can lessen your iron stores, making you anemic, according to the Mayo Clinic. Tell your doctor right away if you have dizziness or weakness during or after your period. if your doctor recommends it, take iron supplements and consume a diet that includes lots of poultry, seafood, and leafy greens. As well, if your emotions are overwhelming during your time of the month, try to schedule visits to your counselor during those days to properly process your feelings.

Diet changes, supplements, or herbal regimens may help with period symptoms but can interfere with chemotherapy drugs. Don’t take any supplements without first asking your doctor to see if they are safe with your treatment plan. To avoid additional medications for symptoms, try alternative therapies. Aromatherapy can be helpful for nausea, tiredness, or anxiety. Massage therapy or acupuncture may help with cramps, mood problems, or headaches. Light exercise or meditation may also help to relieve some emotional and mental health effects.

Changes to your period are an unpredictable effect of cancer treatment. Although much of having a period will be the same, you’ll need to take extra care to handle the symptoms of PMS.

Whether it's PMS getting you down or your mood is just another side effect of cancer treatment, counseling can help you work through your worries.

Learn More
Patricia Chaney
Patricia Chaney